THIS FAT OLD LADY’S ME MONDAY – WHAT WOULD YOU DO?

I’m starting radiation treatments next week. 

A month after radiation treatment I am supposed to start hormone suppressant therapy – specifically Anastrozole.

I’ve been reading up about this drug and I’m very worried about it.

For one thing, it can affect your mood.  I’m assuming since this is listed as a side effect, they don’t mean it will turn you into Little Merry Sunshine. 

Since my mood swings are barely (and not always) kept under control through better living through chemistry (i.e. psychiatric drugs) – this is not good news.

It also can lead to joint pain.  As my dear husband so succinctly put it – “How will you know the difference?”  Indeed.  This fat old lady’s body already creaks and snaps and otherwise creates its own accompaniment as I wander through life.

But here’s the kicker.

Anastrozole can cause “voice change”.  It can cause sore throat, hoarseness and “voice change”.

Does this mean I could come through this and no longer be able to sing? 

That makes my heart feel cold. 

I can’t find anything that tells me what my risk of cancer recurrence is with or without Anastrozole.  I can’t find anything that tells me if the voice issues are permanent or even the nature of them. 

What am I willing to trade my voice for?  Who am I if I can’t sing?  Do I just say fuck it, I’m 67 – time to hang up my singing hat anyway? 

4 thoughts on “THIS FAT OLD LADY’S ME MONDAY – WHAT WOULD YOU DO?

  1. I know the feeling of dreading the side effects of medications. I’m sorry to hear this has come up in your life. I hope, whatever decision you make about that med, that things work out okay.

  2. Oh, dear – what a choice!
    I was offered a drug (can’t recall which) after my breast cancer in 2007; told it would reduce the risk of recurrence by something like 70%, but there WERE side effects. I passed. 14 years later – as the song says –
    I’m still here. TADA! (At 73, that can be a real accomplishment).

    So – you have to weigh the pros & cons & go with what’s right for you in your deepest heart: we don’t sing just
    because we feel like it, but because we NEED to sing, the way we need to breathe & eat. Taking away that
    ability is taking away a part of life (I speak for myself – you may not be as attached to the performing thing, but I suspect you are). You have to decide what makes life really worth living: a couple extra years, or the
    pure joy of opening your mouth & having music come out – expressing every possible emotion & bringing
    peace to your own heart.

    I don’t know you, but I DO know that performer thing & truly hope that whatever you decide on this issue
    that it’s what you are absolutely sure will be the best thing for your life going on.

  3. Here’s the thing – the drug was reducing the risk of recurrence by 70% but you don’t know what the recurrence risk is – if the risk of recurrence is tiny – then that’s 70% of a tiny amount. Right?

    And I feel exactly how you feel about singing and performing. It is at the heart of who I define myself to be. And it would truly break my heart if I lost my voice to some drug I didn’t need.

    Thank you so much for your kind and wise words. I know you get it.

  4. Happy to be of help. Maybe one day we can get together, hang out & sing show tunes. The photo looks like
    2 choruses of “There’s Always One Step Further Down You Can Go”.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s